Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2009, 12:55 PM CDT for Douglas County, Minnesota. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 12:55 PM CDT (17:55 UTC)
- Expired
- Jun 18, 2009, 1:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 203 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:25 PM CDT | HAIL 0.88 | 4 W Millerville, MN | |
| Jun 18, 1:28 PM CDT | HAIL 0.75 | 2 W Millerville, MN | |
| Jun 18, 1:30 PM CDT | HAIL 1.25 | 4 W Millerville, MN | HAIL INCREASED FROM NICKLE TO 1.25 IN SIZE |
| Jun 18, 1:33 PM CDT | HAIL 1 | Millerville, MN | |
| Jun 18, 1:35 PM CDT | HAIL 1.5 | 4 W Millerville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 181755
SVRMPX
MNC041-181845-
/O.NEW.KMPX.SV.W.0015.090618T1755Z-090618T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 145 PM CDT
* AT 1253 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF BRANDON...OR ABOUT 15 MILES WEST OF ALEXANDRIA...AND
MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BRANDON...
EVANSVILLE...
GARFIELD...
MELBY...
MILLERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4607 9551 4608 9550 4604 9532 4576 9556
4583 9577 4595 9578 4595 9577 4611 9572
TIME...MOT...LOC 1755Z 207DEG 15KT 4591 9568
$$
BAP2 follow-up statements
000
WWUS53 KMPX 181823
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT THU JUN 18 2009
MNC041-181845-
/O.CON.KMPX.SV.W.0015.000000T0000Z-090618T1845Z/
DOUGLAS MN-
123 PM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WESTERN DOUGLAS COUNTY...
AT 121 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED
3 MILES NORTHEAST OF EVANSVILLE...AND MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...MILLERVILLE AND LEAF VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4607 9551 4608 9550 4604 9532 4578 9554
4587 9576 4595 9578 4595 9577 4611 9572
TIME...MOT...LOC 1822Z 207DEG 15KT 4603 9563
$$
BAP000
WWUS53 KMPX 181847
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 PM CDT THU JUN 18 2009
MNC041-181854-
/O.EXP.KMPX.SV.W.0015.000000T0000Z-090618T1845Z/
DOUGLAS MN-
147 PM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DOUGLAS COUNTY EXPIRES
AT 145 PM CDT...
AT 133 PM HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED AT
MILLERVILLE IN NORTHWEST DOUGLAS COUNTY. THIS STORM HAS MOVED
OUT OF DOUGLAS COUNTY.
HOWEVER...ANOTHER STRONG STORM WHICH MAY BECOME SEVERE WAS
DEVELOPING JUST SOUTHEAST OF EVANSVILLE. THIS STORM WILL
MOVE NORTHEAST AT 25 MPH TOWARD THE MILLERVILLE AREA.
LAT...LON 4607 9551 4608 9550 4604 9532 4578 9554
4587 9576 4595 9578 4595 9577 4611 9572
TIME...MOT...LOC 1844Z 207DEG 15KT 4611 9557
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:55 AM CDT, 1 hour earlier.
Area forecast discussion, Jun 18, 11:55 AM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT THU JUN 18 2009 .DISCUSSION...ISSUED 359 AM CDT POTENTIALLY VERY ACTIVE DAY ACROSS THE SOUTHERN HALF OF MN AND SOUTHEASTWARD. THE FORECAST PROCESS THIS MORNING HAS CENTERED ON THE SEVERE WEATHER THREAT THROUGH THE NEXT 36 HOURS. MODEL GUIDANCE CONTINUES TO SHOW FAIRLY LARGE DIFFERENCES IN CONVECTIVE PLACEMENT THIS AFTN AND EVE...HOWEVER THE TREND IN TIMING OF DEVELOPMENT...AMOUNT OF AREAL COVERAGE...AND DYNAMICS AND INSTABILITY PARAMETERS DO VERY MUCH FAVOR SEVERE WEATHER IN THE CWA...PARTICULARLY SOUTHERN MN. A KEY IS THAT PARAMETERS ARE BETTER THAT YESTERDAY. OUT THE GATE...EARLY MORNING CONVECTION ACROSS WRN WI AT NOSE OF ELEVATED INSTABILITY SHOULD CONTINUE TO SLOWLY WEAKEN THROUGH THE REMAINDER OF THE MORNING. SOME BACK-BUILDING TO THE WEST IS LIKELY THROUGH MID-MORNING WITH GRADUAL LIFT AND ELEVATED INSTABILITY...HOWEVER OVERALL SEVERE WEATHER THREAT IN THIS AREA SHOULD REMAIN IN CHECK WITH TEMPORARY NVA AND WEAKENING OF LLJ PER SATELLITE AND PROFILERS. HIGHLY AMPLIFIED TROUGH FOR MID-JUNE ACROSS THE WRN U.S. HAS LED TO SEVERAL EJECTING SHORT WAVES INTO THE MIDWEST. ALL ARE ASSOCIATED WITH SPEED MAXIMA OF UPPER JET. NEXT SUCH MAXIMUM HEADED OUR WAY THIS AFTN WITH POTENT WAVE IN THE CTRL ROCKIES AS SEEN ON WV LOOP. EARLY MORNING SFC ANALYSIS HAS SOMEWHAT BAGGY TROUGHINESS DOWN THE PLAINS...BUT RESPONSIVE CYCLOGENSIS TO THE AFOREMENTIONED WAVE WILL OCCUR LATER THIS MORNING. PRIMARY WARM SECTOR PUSHING INTO SW IA EARLY THIS MORNING WITH MID 70S TDS AND GUSTY SRLY SFC WINDS. GUIDANCE ISALLOBARICS AND BDL TDS TAKE THE WARM FRONT INTO THE FORECAST AREA...SOME JUST NORTH OF THE IA BORDER WHILE OTHERS UP TO NEAR THE TWIN CITIES. AS IS OFTEN THE CASE ON SUCH DAYS...REACHING AND EXCEEDING THE CONVECTIVE TEMPS WILL HAVE TO DO ON CLEARING LOW LEVEL SATURATION CLOUDS MOVING IN FROM WRN IA AND DEBRIS CLOUDS FROM CONVECTION IN NE. THINK THIS WILL BE VERY POSSIBLE BY AFTN GIVEN LACK OF PRECIP FOCUS FROM 15Z-21Z AND WHAT SATELLITE SIMULATIONS ADD SUPPORT TO. THIS SHOULD YIELD CONVECTIVE TEMPS OF 85-88F TO BE REACHED IN SRN MN BY LATE AFTN...OVERCOMING THE WARM NOSE ALOFT. GIVEN TEMPS IN THE MID TO UPPER 80S AND TDS IN THE LOWER 70S...THE CAPE SHOULD BE BETWEEN 3000 AND 4000 J/KG. DEEP LAYER SHEAR IN EXCESS OF 45 KTS WILL BE VERY SUPPORTIVE OF ORGANIZED SUPERCELLS. SUCH CELLS CLOSEST TO WHERE THE SHARP INSTABILITY GRADIENT SETS UP WOULD HAVE THE HIGHER POTENTIAL TO BE SFC-ROOTED FOR A LONGER PERIOD AND PRODUCE TORNADOES. PROBABILISTIC GUIDANCE LOCALLY AND FROM THE SREF SUPPORT THIS TO BE IN SRN MN. THE MAIN TIME FRAME FOR SUCH ACTIVITY IN THIS SCENARIO AND CLIMATOLOGICALLY SHOULD BE 21Z TO 06Z...EVOLVING WEST TO EAST WITH THE NOSE OF THE LLJ AND MOISTURE TRANSPORT. STORMS TO THE NORTH ARE A BIG QUESTION MARK...IN PART BECAUSE OF THE MODEL DISCREPANCIES IN WARM FRONT PLACEMENT AND LATE ARRIVAL OF LLJ. GRADUAL MID-LEVEL COOLING ACROSS WRN MN THROUGH THIS AFTN SHOULD SUPPORT AT LEAST SCT THUNDERSTORMS FURTHER NORTH THOUGH WITH LESS OF A CHANCE TO BE SFC-BASED...HOWEVER TORNADOES ACROSS THE NRN HALF OF THE CWA CANNOT BE RULED OUT IF PARTIAL CLEARING CAN REACH FURTHER NORTH THAN PRESENTLY THOUGHT. PARAMETERS ARE PLENTY FAVORABLE AREA-WIDE FOR HAIL WITH VERY STEEP LAPSE RATES. OVERNIGHT...THE CONVECTION IS LIKELY TO ORGANIZE TO OUR SOUTHEAST IN SOME FORM OF COMPLEX. WHILE FRIDAY BRINGS LESS OF AN IDEAL SETUP...SEVERE WEATHER IS STILL VERY MUCH POSSIBLE IN SRN AND ERN MN AND WRN WI AS MAIN UPPER WAVE EJECTS...BECOMING NEGATIVELY TILTED IN THE MODEL GUIDANCE. THIS WILL OVERRIDE A SOMEWHAT TAPPED YET STILL UNSTABLE AIR MASS IN OUR ERN CWA LATE FRI MORNING AND AFTN. THIS WILL NEED TO BE WATCHED CLOSELY AS DYNAMICS ARE VERY IMPRESSIVE ON GUIDANCE FOR THE THIRD STRAIGHT DAY. AT THIS POINT IT STILL LOOKS PARTICULARLY NASTY JUST TO THE SOUTHEAST OF THE CWA. SAT STILL LOOKS DRY WITH A BRIEF RESPITE OF WHAT HAS SUDDENLY BECOME HIGH TDS. CHANCES FOR THUNDERSTORMS WILL CREEP BACK INTO THE SOUTHWEST FORECAST AREA ON SUNDAY. PATTERN APPEARS SLIGHTLY LESS ACTIVE EARLY NEXT WEEK...BUT WITH TEMPERATURES ABOVE NORMAL FOR MUCH OF THE WEEK. && .AVIATION.../18Z TAF ISSUANCE/ CONCERN FOR ALL TAFS SITES IS WITH RPD CONVECTIVE DVLPMT NEXT SRVL HRS. REMNANT CLDS FM MRNG CONVECTION ARE RPLY PEALING AWAY ALLOWING TEMPS TO JUMP AND INSTAB TO INCRS IN SW MN. SFC WNDS HV ALSO COME ARND TO THE SW IN SW MN. SATL IMAGERY SHWS SHRTWV MVG ACRS CNTL SODAK WITH ACCAS DVLPG ALNG IT. EXPECT TSTMS TO DVLP AHD OF THIS FEATURE AND ALNG SFC BNDRY FM E SODAK INTO SW MN INTO NW AND CNTL IA NEXT FEW HRS. WITH 850 MB JET TRANSLATING ACRS IA INTO SW WI DRNG AFTN/EVE MCS DVLPMT N OF WRMFNT LOOKING PRETTY GUD...WHICH CUD AFFECT MAINLY EAU. MOST CONVECTION SHUD BE OVR BFR 01Z W CWA AND 06Z E TAF SITES. WITH HIGH SFC DWPTS AND MOIST LOW LVL AMS..SM STRATUS/FOG PSBL LT TNGHT. ANOTHER CHC SHWRS/TSTMS W TAF SITES BFR 18Z FRI AS UPR TROF MVS THRU. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/BAP
Hazardous weather outlook, Jun 18, 4:36 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 436 AM CDT THU JUN 18 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 436 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY IN THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...ACROSS SOUTHERN MINNESOTA THIS MID TO LATE AFTERNOON AND EVENING. THIS INCLUDES THE AREA GENERALLY FROM MONTEVIDEO...TO THE SOUTHERN TWIN CITIES METRO AREA...TO RED WING AND SOUTHWARD. THE PRIMARY THREATS IN THE MODERATE RISK AREA INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ELSEWHERE...ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN THIS AREA...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY THREATS. THIS SEVERE WEATHER SETUP IS IN PLACE BECAUSE OF A LOW PRESSURE SYSTEM MOVING FROM EASTERN NEBRASKA TO SOUTHERN MINNESOTA TODAY WHICH WILL TAP A VERY MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:12 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Martin, Waseca, Watonwan | 33 min |
| Jun 17, 7:14 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 31 min |
| Jun 17, 7:16 PM CDT | Tornado Warning | MPX | Freeborn, Steele | 44 min |
| Jun 17, 7:49 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 56 min |
| Jun 17, 8:04 PM CDT | Tornado Warning | MPX | Rice, Steele, Waseca | 26 min |
| Jun 17, 8:24 PM CDT | Tornado Warning | MPX | Steele | 33 min |
| Jun 17, 9:22 PM CDT | Special Weather Statement | MPX | Goodhue | 113 min |
| Jun 17, 9:53 PM CDT | Special Weather Statement | MPX | Chisago, Dakota, Goodhue, Ramsey, Washington | 97 min |
| Jun 17, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 42 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | MPX | Dakota | 52 min |
| Jun 17, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 55 min |
| Jun 18, 2:27 PM CDT | Tornado Warning | MPX | Douglas | 48 min |
| Jun 18, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 53 min |
| Jun 18, 2:54 PM CDT | Tornado Warning | MPX | Todd | 51 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | MPX | Stearns | 57 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 64 min |
| Jun 18, 3:48 PM CDT | Special Weather Statement | MPX | Todd | 57 min |
| Jun 18, 4:16 PM CDT | Special Weather Statement | MPX | Morrison | 59 min |
| Jun 18, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 43 min |
| Jun 18, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 62 min |
| Jun 18, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 56 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 58 min |
| Jun 18, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.